Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome Associated with Ethambutol use: A Case Report

Author(s): Ajita Kapur, Harmeet Singh Rehan*.

Journal Name: Current Drug Safety

Volume 14 , Issue 3 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Among the first line Anti-Tubercular Drugs (ATDs), ethambutol has been rarely associated to cause drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome.

Case Report: A 34-year-old woman presented in an out-patient department of Dermatology with fever, skin eruptions, eosino- philia, hyperinflated lung fields and deranged liver enzymes after 35 days of the initiation of ATDs. The patient recovered completely after stopping ethambutol and administration of topical and sys- temic corticosteroids.

Results and Conclusion: Based on the available evidences of de-challenge and re-challenge of suspected drugs, ethambutol was certainly implicated to cause DRESS syndrome.

Keywords: Drug reaction with eosinophilia, systemic symptoms syndrome, ethambutol, adverse drug reaction, drug-induced, ATDs.

[1]
Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): An original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol 2013; 169(5): 1071-80.
[2]
Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: A literature review. Am J Med 2011; 124(7): 588-97.
[3]
Duong TA, Valeyrie-Allanore L, Wolkenstein P, Chosidow O. Severe cutaneous adverse reactions to drugs. Lancet 2017; 390(10106): 1996-2011.
[4]
Shiohara T, Kano Y. Drug reaction with eosinophilia and systemic symptoms (DRESS): Incidence, pathogenesis and management. Expert Opin Drug Saf 2017; 16(2): 139-47.
[5]
Palmero D, Castagnino J, Musella RM, Mosca C, González Montaner P, de Casado GC. Difficult clinical management of anti-tuberculosis DRESS syndrome. Int J Tuberc Lung Dis 2013; 17(1): 76-8.
[6]
Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007; 156: 609-11.
[7]
Shiohara T, Inaoka M, Kano Y. Drug-induced hypersensitivity syndrome (DIHS): A reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int 2006; 55: 1-8.
[8]
Allouchery M, Logerot S, Cottin J, et al. Antituberculosis drug-associated DRESS: A case series. J Allergy Clin Immunol Pract 2018; 6(4): 1373-80.
[9]
Gest N, Ingen-Housz-Oro S, Gener G, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome due to ethambutol. Med Mal Infect 2018; 48(4): 302-5.
[10]
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol 2013; 68(5): 709.
[11]
Siripassorn K, Ruxrungtham K, Manosuthi W. Successful drug desensitization in patients with delayed-type allergic reactions to anti-tuberculosis drugs. Int J Infect Dis 2018; 68: 61-8.
[12]
The use of WHO-UCM system for standardized case causality assessment. Available from http://www.who.int/medicines/ areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf (accessed on 2018 Sept 4)
[13]
Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30(2): 239-45.
[14]
Picard D, Vellar M, Janela B, et al. Recurrence of drug-induced reactions in DRESS patients. J Eur Acad Dermatol Venereol 2015; 29: 801-4.


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 3
Year: 2019
Page: [249 - 251]
Pages: 3
DOI: 10.2174/1574886314666190307150757

Article Metrics

PDF: 20
HTML: 3